Loading [MathJax]/extensions/mml2jax.js

Volume 18, issue 6 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 25, 1 issue

Volume 24, 9 issues

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN 1472-2739 (online)
ISSN 1472-2747 (print)
Author Index
To Appear
 
Other MSP Journals
Hyperplanes of Squier's cube complexes

Anthony Genevois

Algebraic & Geometric Topology 18 (2018) 3205–3256
Abstract

To any semigroup presentation P = Σ and base word w Σ+ may be associated a nonpositively curved cube complex S(P,w), called a Squier complex, whose underlying graph consists of the words of Σ+ equal to w modulo P, where two such words are linked by an edge when one can be transformed into the other by applying a relation of . A group is a diagram group if it is the fundamental group of a Squier complex. We describe hyperplanes in these cube complexes. As a first application, we determine exactly when S(P,w) is a special cube complex, as defined by Haglund and Wise, so that the associated diagram group embeds into a right-angled Artin group. A particular feature of Squier complexes is that the intersections of hyperplanes are “ordered” by a relation . As a strong consequence on the geometry of S(P,w), we deduce, in finite dimensions, that its universal cover isometrically embeds into a product of finitely many trees with respect to the combinatorial metrics; in particular, we notice that (often) this allows us to embed quasi-isometrically the associated diagram group into a product of finitely many trees, giving information on its asymptotic dimension and its uniform Hilbert space compression. Finally, we exhibit a class of hyperplanes inducing a decomposition of S(P,w) as a graph of spaces, and a fortiori a decomposition of the associated diagram group as a graph of groups, giving a new method to compute presentations of diagram groups. As an application, we associate a semigroup presentation P(Γ) to any finite interval graph Γ, and we prove that the diagram group associated to P(Γ) (for a given base word) is isomorphic to the right-angled Artin group A(Γ̄). This result has many consequences on the study of subgroups of diagram groups. In particular, we deduce that, for all n 1, the right-angled Artin group A(Cn) embeds into a diagram group, answering a question of Guba and Sapir.

Keywords
diagram groups, CAT(0) cube complexes, special groups, Squier complexes, right-angled Artin groups
Mathematical Subject Classification 2010
Primary: 20F65, 20F67
References
Publication
Received: 17 April 2017
Revised: 19 January 2018
Accepted: 23 April 2018
Published: 18 October 2018
Authors
Anthony Genevois
Aix-Marseille University
Marseille
France